Virginia, 2016Winter Storm in Virginia, March 3 to 4, 2016
March 3 to 4, 2016 · NWS LWX · 1 event in 1 county or zone
Low pressure tracked through the Southeast US before pushing northeast, just off the Carolina coast. The low deepened quickly just offshore as the northern and southern stream energy pieces phased.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked through the Southeast US before pushing northeast, just off the Carolina coast. The low deepened quickly just offshore as the northern and southern stream energy pieces phased.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 3, 2:59 PM EST, 2 hours 1 minute earlier.
Area forecast discussion, Mar 3, 2:59 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
259 PM EST THU MAR 3 2016
.SYNOPSIS...
HIGH PRESSURE OVER NEW ENGLAND MOVES EAST TONIGHT. LOW PRESSURE
OVER WEST TENNESSEE WILL CROSS SOUTH CAROLINA TONIGHT...REACHING
CAPE HATTERAS FRIDAY MORNING BEFORE TRACKING NORTHEAST. HIGH
PRESSURE RETURNS FRIDAY NIGHT. AN AREA OF WEAK LOW PRESSURE MOVES
THROUGH THE REGION SATURDAY NIGHT. HIGH PRESSURE RETURNS SUNDAY
AND FOR THE FIRST HALF OF THE NEW WEEK.
&&
.NEAR TERM /TONIGHT/...
WE ARE LVG THE ADVSRY INTACT...BUT IT'S LOOKING LK SNOW TOTALS WL
BE ON THE LOW END OF THE SPRECTRUM. SVRL OF THE LATEST MDLS HV
BEEN PROJECTING SOMETHING OF A HOLE IN THE PCPN...AND THAT SEEMS
TO BE WHAT'S HAPPENING ON THE RGNL RDR COMPOSITE OVR KY. ASIDE FM
THAT THE BULK OF THE PCPN IS FARTHER S THAN I'D LK TO SEE FOR THE
MID ATLC TO GET MUCH SNOW. MDLS ARE SHOWING THE UPR LVL SHORTWV
ENERGY TNGT IS TRACKING ACROSS SRN GA B4 MOVING ALONG THE
CAROLINA CST FRI MRNG. THE SFC REFLECTION IS XPCTD TO BE NEAR HAT
FRI MRNG B4 HEADING NE OUT TO SEA.
BUT SOME MOISTURE IS XPCTD ACROSS THE CWA TNGT. 850-1000 THCKNS
IS SUB-1300 ACROSS THE AREA. TEMP PROFILES ARE COLD ENOUGH FOR
SNOW. SFC TEMPS SHOULD BE JUST BLO FRZG...SLTLY ABV IN DC/BALT.
1ST REF ECHOES ARE NOW BEING SEEN IN SWRN VA. LARGE DPWT
DEPRESSION CURRENTLY EXISTS IN THE CENTRAL SHEN VLLY - 47/18 AT
CHO...SO IT'S GOING TO TAKE SVRL HRS FOR THE COLUMN TO SATURATE.
BUT LGT RA SHOULD BEGIN TO FALL IN ALBE AROUND SUNDOWN...W/ SN
XPCTD AT THE HIGHER ELEVS.
LGT SN SHOULD BE FALLING ACROSS THE ENTIRE FCST AREA BY LATE
EVE...ALTHO THERE MIGHT NOT BE MUCH ACCUMULATING GOING ON
INITIALLY. OVRNGT ACCUMS WL BE DEPENDENT ON WHETHER THE PRVSLY
MENTIONED RDR HOLE FILLS IN...BUT AGN THE PARENT LOW IS GOING TO
BE SVRL HUNDRED MILES TO THE S - NOT A GOOD POSN FOR A SIG SNOWFL.
W/ CSTL DVLPMNT XPCTD LATE TNGT THIS MAY BE WHEN THE GRTST ACCUM
TAKES PLACE - ACROSS LWR SRN MD. MUCH OF THE AREA WL SEE 1-2"...
2-4" IN A SMALL LN FM SPOTSY NE TO SRN CALVERT. CHES BAY WATER
TEMP IN L40S...ERLY WIND COMPONENT WL MAKE IT DIFFICULT FOR MUCH
ACCUM IMMEDIATELY ALONG THE WRN SHORE OF THE BAY.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
THE LOW WL QUICKLY DEPART FRI MRNG. PCPN SHOULD END IN THE I-95
CORRIDOR BY ERLY AFTN AT THE LATEST. UPSLOPE SNSH WL BE PSBL IN
THE HIGHLANDS DURG THE AFTN. WINDS WL TURN TO THE NW..BUT THERE IS
NOT XPCTD TO BE MUCH OF A CAA PUSH. TEMPS XPCTD TO REACH THE
LM40S FRI AFTN.
HIGH PRES OVR THE RGN FRI NGT. TEMPS DROPPING BACK INTO THE M20S
OVR THE MAJORITY OF THE AREA...L30S IN THE CITIES.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
MADE SOME SUBSTANTIAL (QUICKER) ADJUSTMENTS TO THE NEXT WX SYSTEM/S
CROSSING THE AREA SATURDAY INTO SATURDAY NIGHT. LEAD SHORTWAVE
TROUGH WILL BE CROSSING THE AREA SATURDAY...AND CONSENSUS NOW FOR
LIGHT PRECIP REACHING THE WESTERN CWA SATURDAY MORNING...SPREADING
EAST DURING THE AFTERNOON. WITH THIS TIMING...PRECIP WILL MAINLY BE
IN THE FORM OF RAIN SHOWERS...WITH PERHAPS SOME WET SNOW MIXED IN
FOR THE POTOMAC HIGHLANDS. PRIMARY TROUGH AXIS AND ATTENDANT SFC LOW
WILL CROSS THE AREA SATURDAY NIGHT. HAVE CONTINUED TRANSITION OF
RAIN TO RAIN/SNOW AS TEMPS COOL TOWARD THE FREEZING MARK
OVERNIGHT...ALTHOUGH ANY ACCUMULATIONS OF NOTE APPEAR LIMITED TO THE
ALLEGHENY FRONT WHERE PERHAPS AN INCH OR TWO MAY FALL.
PRECIP CHANCES END QUICKLY SUNDAY MORNING AS DISTURBANCE TRANSITIONS
OFFSHORE AND HIGH PRESSURE BUILDS IN ITS WAKE. DECREASING CLOUDS
THROUGH THE DAY...THOUGH PERSISTENT N/NW FLOW KEEPS HIGH TEMPS A FEW
DEGREES BELOW CLIMO NORMS.
BIG CHANGES BEGIN LATE SUNDAY INTO MONDAY...AS SOUTHERLY FLOW
DEVELOPS IN RESPONSE TO HIGH SHIFTING OFFSHORE TO OUR SOUTHEAST.
EXPANSIVE RIDGING BUILDS ACROSS THE SOUTHEASTERN CONUS THROUGH THE
WEEK...ALLOWING TEMPERATURES/MOISTURE TO INCREASE EACH DAY IN THE
CONTINUED SOUTHERLY FLOW...WITH HIGHS 15-20 DEGREES ABOVE NORMAL BY
WEDNESDAY. NIGHTTIME LOWS ALSO WELL ABOVE NORMAL WITH THE INCREASING
MOISTURE.
NEXT CHANCE FOR PRECIP ARRIVES JUST BEYOND THE FORECAST
PERIOD...NEXT THURSDAY...AS EAST COAST RIDGING STARTS TO BREAK
DOWN.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDS THIS EVE. CIGS WL DEGRADE BY MDNGT..1ST AT CHO...LAST AT
BWI/MTN. IAD/DCA XPCTD TO EXPERIENCE IFR CONDS AFTR MDNGT-THRU
SUNRISE W/ LGT SN AND LOWERED CIGS. CONDS WL IMPRV THRUT THE DAY
FRI. NO PROBS FRI NGT.
SUB-VFR CONDITIONS POSSIBLE SATURDAY NIGHT AS LIGHT PRECIP MOVES
ACROSS AREA. PRIMARY P-TYPE EXPECTED TO BE RAIN...ALTHOUGH SOME SNOW
FLAKES MAY MIX IN BEFORE ENDING.
VFR CONDITIONS EXPECTED THROUGH THE REMAINDER OF THE PERIOD...WITH
HIGH PRESSURE THROUGH AT LEAST MIDWEEK.
&&
.MARINE...
SCA IS IN EFFECT FOR THE MID CHESAPEAKE BAY BEGINNING 06Z TONIGHT...
WITH ALL WATERS AFTR 12Z FRI MRNG. GALES REMAIN A PSBLTY FRI
MORNING. THE SCA CONTINUES THRU FRI EVENING...THEN NO PROBS LATE
FRI NIGHT.
SUB-SCA WINDS EXPECTED SATURDAY-SATURDAY NIGHT AS A WEAK LOW
PRESSURE SYSTEM MOVES ACROSS THE REGION. SOUTHERLY WINDS SHIFT TO
THE NORTH BEHIND THE LOW.
WINDS FORECAST TO REMAIN ELEVATED...BUT SUB-SCA...SUNDAY MORNING
WITH N/NW WINDS BEHIND DEPARTING DISTURBANCE. LIGHT WINDS RETURN BY
SUNDAY EVENING.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM EST
FRIDAY FOR DCZ001.
MD...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM EST
FRIDAY FOR MDZ003>006-011-013-014-016>018-502>508.
VA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 10 AM EST
FRIDAY FOR VAZ025>027-029-036>040-050-051-503-504-507-508.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM EST
FRIDAY FOR VAZ028-030-031-052>057-501-502-505-506.
WV...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 10 AM EST
FRIDAY FOR WVZ055-502-505-506.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM EST
FRIDAY FOR WVZ050>053-504.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EST FRIDAY FOR
ANZ530>532-535-536-538>540-542.
SMALL CRAFT ADVISORY FROM 6 AM FRIDAY TO 1 AM EST SATURDAY FOR
ANZ533-541.
SMALL CRAFT ADVISORY FROM 1 AM FRIDAY TO 1 AM EST SATURDAY FOR
ANZ534-537-543.
&&
PRODUCTS...WOODY!/ADS/MSEHazardous weather outlook, Mar 3, 2:09 PM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
209 PM EST THU MAR 3 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-041115-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
209 PM EST THU MAR 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ACCUMULATING SNOW WILL SPREAD INTO THE REGION TONIGHT. WINTER
WEATHER ADVISORIES ARE IN EFFECT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINTER WEATHER ADVISORIES CONTINUE INTO FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-041115-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
209 PM EST THU MAR 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ACCUMULATING SNOW WILL SPREAD INTO THE REGION TONIGHT. WINTER
WEATHER ADVISORIES ARE IN EFFECT FOR EVERYWHERE EXCEPT THE
ALLEGHENY FRONT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINTER WEATHER ADVISORIES CONTINUE INTO FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 3, 4:00 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EST THU MAR 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM SNOW 1 NNE ASHBURN 39.06N 77.48W
03/03/2016 M0.0 INCH LOUDOUN VA NWS EMPLOYEE
&&
EVENT NUMBER LWX1603265
RCMLocal storm report, Mar 3, 4:03 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
403 PM EST THU MAR 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM SNOW DULLES INTERNATIONAL AI 38.98N 77.49W
03/03/2016 M0.0 INCH LOUDOUN VA OFFICIAL NWS OBS
&&
EVENT NUMBER LWX1603266
RCMWinter Storm, Central Virginia Blue Ridge
- When
- March 3, 5:00 PM EST to March 4, 2:00 AM EST
- Where
- Central Virginia Blue Ridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.879, -79.034 (the zone’s center; the record gives no point)
A trained spotter reported a storm total of 5 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, March 3 to 4, 20161 death · 1 injured · 1 event
- Winter Weather in West Virginia, March 3, 201610 injured · $100,000 · 2 events
- Tornado and Hail in Alabama, March 3, 2016$45,000 · EF1 · 6 events
- Winter Weather in West Virginia, March 3, 2016$105,000 · 7 events
- Heavy Snow and Winter Weather in Kentucky, March 3, 2016$75,000 · 4 events
- Damaging Winds in Georgia, March 3, 2016$27,000 · 55 kt wind · 2 events
- Damaging Winds in Florida, March 3, 2016$14,000 · 60 kt wind · 13 events
- Hail and Damaging Wind in Mississippi, March 3, 2016$1,000 · 1.25 in hail · 20 events
- Heavy Snow and Winter Weather in Kentucky, March 3, 201615 events
- Winter Weather in Virginia, March 3 to 4, 201615 events
- Winter Weather in Maryland, March 3 to 4, 201614 events
- Winter Storm and Winter Weather in New Jersey, March 3 to 4, 201614 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625313.